Medicines that may cause arm or leg problems

Some medicines may cause limb problems as a side effect. Often your doctor can prescribe a different medicine. There may also be certain ways to take a medicine that will decrease the risk of problems.

Certain medicines increase your risk of getting a blood clot, such as:

Some medicines and other substances can cause muscle cramps as a side effect, such as:

  • Alcohol.
  • Antipsychotic medicines, such as chlorpromazine or haloperidol (Haldol).
  • Antinausea medicines, such as prochlorperazine or promethazine.
  • Beta2-agonists, such as terbutaline or albuterol.
  • Blood pressure medicines, such as nifedipine (Procardia), amlodipine (Norvasc), or nicardipine (Cardene).
  • Cholesterol-lowering medicines, such as simvastatin (Zocor) or atorvastatin (Lipitor).
  • Estrogens.
  • Lithium.
  • Water pills (diuretics), such as chlorthalidone (Thalitone), bumetanide (Bumex) or furosemide (Lasix).

Muscle cramps may also occur when you stop using some medicines, such as steroids or opiates.

Call the doctor who prescribed the medicine before taking another dose. The medicine may need to be stopped, changed, or the dose adjusted. An appointment may not be necessary.

If you are taking any medicine not prescribed by a doctor, stop taking the medicine. Talk to your doctor if you think you need to continue taking the medicine.

Last Updated: July 28, 2008

related physicians

related services

Bon Secours International| Sisters of Bon Secours USA| Bon Secours Health System

This information does not replace the advice of a doctor. Healthwise disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. Privacy Policy. How this information was developed to help you make better health decisions.

© 1995-2010 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.